Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

May 19, 2011Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at May 19, 2011, 4:08 PM EDT for Chautauqua County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2011, 4:08 PM EDT (20:08 UTC)
Expired
May 19, 2011, 5:00 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WWUS81 KBUF 192008
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
408 PM EDT THU MAY 19 2011

NYZ019-020-192100-
CATTARAUGUS NY-CHAUTAUQUA NY-
408 PM EDT THU MAY 19 2011

...HEAVY RAIN IMPACTING THE AREA...

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES     
  SOUTHEAST OF FREDONIA TO 6 MILES SOUTHWEST OF CHAUTAUQUA 
  INSTITUTE...AND MOVING NORTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN INCLUDE...
  CHAUTAUQUA INSTITUTE AND SINCLAIRVILLE...
  MAYVILLE...
  SOUTH DAYTON...
  STOCKTON AND CASSADAGA...

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS 
AND POOR DRAINAGE AREAS.

LAT...LON 4231 7967 4235 7961 4238 7953 4244 7943
      4253 7903 4221 7890 4204 7965 4228 7975

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 19, 3:21 PM EDT, 47 minutes earlier.

Area forecast discussion, May 19, 3:21 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
321 PM EDT THU MAY 19 2011

.SYNOPSIS...
THE PERSISTENT UPPER LEVEL LOW THAT BROUGHT VERY UNSETTLED WEATHER
FOR MUCH OF THE PAST WEEK WILL MOVE SLOWLY TO THE EAST AND SETTLE
OFF THE NEW ENGLAND COAST FRIDAY NIGHT AND SATURDAY. A FEW MORE
SHOWERS ARE POSSIBLE ON FRIDAY BEFORE HIGH PRESSURE BRINGS A BRIEF
RETURN TO DRY WEATHER SATURDAY. MORE UNSETTLED WEATHER IS EXPECTED
SUNDAY AS ANOTHER LOW MOVES APPROACHES FROM THE  MIDWEST.

&&

.NEAR TERM /THROUGH FRIDAY/...
MORE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS HAVE BEEN
FORMING ALONG THE WEAK SURFACE TROUGH THAT EXTENDS ACROSS WESTERN
NEW YORK AND THE GENESEE VALLEY. THE SLOW MOVING THUNDERSTORMS HAVE
BEEN BRINGING SOME HEAVY RAIN TO PARTS OF ALLEGANY, WYOMING AND
LIVINGSTON COUNTIES WHERE A FLOOD ADVISORY REMAINS IN EFFECT UNTIL
415 PM.

RELATIVELY STABLE AIR ASSOCIATED WITH A WEAK RIDGE AND THE
SOUTHWEST FLOW OFF LAKE ERIE IS KEEPING MOST OF THE FAR WESTERN PART
OF THE STATE DRY. SOME OF THE CONVECTION TO THE FARTHER TO THE EAST
MAY ADVECT INTO METRO BUFFALO LATER THIS AFTERNOON AND EVENING...BUT HEAVY
RAIN PRODUCING STORMS ARE NOT EXPECTED AT THIS TIME.

MORE ACTIVE CONVECTION WITH HEAVY RAIN HAS ALSO BEEN IMPACTING THE
NORTH COUNTRY. THIS PCPN HAS BEEN DRIFTING SLOWLY TO THE NORTH...AND
WHILE NO SEVERE WEATHER IS EXPECTED...SOME POOR DRAINAGE FLOODING IS
STILL POSSIBLE AS THE CONVECTION LIFTS ACROSS JEFFERSON AND LEWIS
COUNTIES DURING THE MID AFTERNOON.

TONIGHT...ANY REMAINING CONVECTION SHOULD ONCE AGAIN DIE DOWN WITH
THE LOSS OF DIURNAL HEATING...THOUGH THE LINGERING LOW LEVEL TROUGH
ACROSS THE FINGER LAKES AND CENTRAL NEW YORK WILL TEND TO KEEP AT
LEAST SOME SHOWER THREAT IN PLACE THROUGH MUCH OF THE NIGHT.

ON FRIDAY...THE UPPER LEVEL LOW WILL CONTINUE TO MOVE SLOWLY TO THE
EAST AND SETTLE OVER THE NEW ENGLAND COAST DURING THE AFTERNOON. THE
INSTABILITY ASSOCIATED WITH THE COLDER AIR ALOFT COULD WILL GENERATE
A FEW MORE SHOWERS...WITH THE BEST CHANCES EXPECTED EAST OF LAKE
ONTARIO DUE TO THE PROXIMITY OF THE UPPER LEVEL TROUGH AND
CONVERGENCE IN THE VICINITY OF THE LINGERING SURFACE TROUGH.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE PERSISTENT UPPER LOW WILL FINALLY BE LOSING ITS GRIP ON THE
REGION FRIDAY NIGHT AS AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST
ON SATURDAY.

THIS RIDGE WILL RESULT IN A MAINLY DRY PERDIOS SATURDAY THROUGH THE
FIRST HALF OF SUNDAY. EXPECT TEMPERATURES ABOVE THE NORM ON SATURDAY
AND SUNDAY TO CLIMB INTO THE MID TO UPPER 70S.

A STRONG UPPER LEVEL LOW WILL BEGIN TO APPROACH THE REGION SUNDAY.
WHILE THE SURFACE LOW WILL REMAIN WELL TO OUR EAST AN ASSOCIATED
WARM FRONT WILL BRING THE THREAT OF ADDITIONAL SHOWERS TO THE REGION
SUNDAY AFTERNOON.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE PASSAGE OF THE WARM FRONT USHERS IN A WARM AND MOIST AIR MASS
MONDAY/MONDAY NIGHT AS THE SURFACE LOW LIFTS ACROSS THE UPPER GREAT
LAKES. THE ASSOCIATED COLD FRONT SAGS SOUTH ACROSS THE REGION ON
TUESDAY FOLLOWED BY A WEAK RIDGE ON WEDNESDAY...QUICKLY FOLLOWED BY
ANOTHER APPROACHING LOW/WARM FRONT. WHILE THE PATTERN IS UNSETTLED
FOR THE PERIOD IT WILL NOT BE ASSOCIATED WITH A PERISTENT UPPER LOW
LIKE THE ONE THAT HAS BEEN PLAGUING THE REGION THIS WEEK. STILL
GIVEN THE ANTECEDENT SOIL CONDITIONS THE POTENTIAL FOR FLOODING
CONCERNS WILL PERISIST INTO NEXT WEEK. ANY HEAVY RAINSTORMS OR IF
PER CHANCE THE SAGGING FRONT SHOULD STALL COULD EXACERBATE THE
FLOODING ISSUES.

TEMPERTURE-WISE...EXPECT ABOVE NORMAL TEMPERATURES THROUGH THE
PERIOD WITH HIGHS IN THE MID TO UPPER 70S AND OVERNIGHT LOWS WITHIN
A FEW DEGREES OF 60

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MORE WIDESPREAD SHOWERS AND SCATTED THUNDERSTORMS ARE FORMING IN
THE UNSTABLE AIR IN THE VICINITY OF THE UPPER LEVEL LOW AND WEAK
SURFACE TROUGH. WHILE MOST OF THE TAF SITES ARE REPORTED VFR CIGS
AND VSBYS...ANY PASSING STORMS COULD RESULT IN PERIODS OF MVFR
CONDITIONS. EXPECT MOST OF THE CONVECTION TO STAY EAST OF
KBUF/KIAG.

EXPECT THE CONVECTION TO DIMINISH WITH THE LOSS OF HEATING
TONIGHT...THOUGH SHOWERS WILL HANG ON LONGER CLOSER TO A LINGERING
LOW LEVEL TROUGH ACROSS THE FINGER LAKES AND CENTRAL NY. IN
GENERAL...EXPECT A MIX OF MVFR/LOW-END VFR CONDITIONS TO PREVAIL.

SCATTERED SHOWERS ARE STILL POSSIBLE FRIDAY AS THE PERSISTENT UPPER
LEVEL TROUGH HEADS EAST INTO NEW ENGLAND...BUT MAINLY VFR CONDITIONS
ARE EXPECTED.

OUTLOOK...
SATURDAY...VFR.
SUNDAY THROUGH TUESDAY...VFR/MVFR WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS.

&&

.MARINE...
A RELATIVELY WEAK PRESSURE GRADIENT WILL BRING GENERALLY LIGHT WINDS
AND MINIMAL WAVES FOR THE REMAINDER OF THE WEEK.

&&

.CLIMATE...
SPRING 2011 NOW THE WETTEST SPRING IN HISTORY AT BUFFALO...

A PERSISTENT SYNOPTIC PATTERN THAT FAVORS MOISTURE LADEN STORMS
PASSING THROUGH THE NORTHEAST HAS LED TO A VERY WET SPRING ACROSS
WESTERN AND CENTRAL NEW YORK. ALL THREE MONTHS THIS
SPRING...DEFINED AS THE MONTHS OF MARCH...APRIL...AND MAY HAVE HAD
ABOVE NORMAL PRECIPITATION FOR BOTH BUFFALO AND ROCHESTER. THESE
THREE MONTHS COMBINED HAVE LED TO ONE OF THE WETTEST SPRINGS IN
RECENT YEARS.

FOR ROCHESTER...THERE HAVE BEEN SEVERAL WETTER SPRINGS...AND THE
11.36 INCHES OF PRECIPITATION THROUGH MAY 18TH NOW RANKS 11TH
HIGHEST IN 141 YEARS OF RECORD. ADDITIONAL PRECIPITATION WILL
INCREASE THIS SPRING AMOUNT.

INCLUDED THIS SPRING ARE ALSO 5 DAILY RECORD PRECIPITATION EVENTS
FOR BUFFALO...MARCH 5 AND 9 (1.33, 0.89) AND MAY 14, 15 AND 18TH
(1.03, 1.33, AND 1.14). FOR ROCHESTER THERE HAVE BEEN 2 DAILY
RECORD PRECIPITATION EVENTS...APRIL 20TH (1.41) AND MAY 15TH
(1.07).

BUFFALO

RANK    YEAR    PRECIPITATION (INCHES)

1 	2011 	15.36 (THROUGH MAY 18TH)
2 	1991 	14.90
3 	1976 	14.30
4 	1956 	13.55
5 	1878 	13.18

ROCHESTER

RANK    YEAR    PRECIPITATION (INCHES)

1       1873    15.25
2       1943    12.85
3       1974    12.83
4       1916    12.46
5       1881    12.34
6       1947    12.32
7       1942    11.53
8       1893    11.47
9       2002    11.40
10      1956    11.38
11 	2011    11.36 (THROUGH MAY 18TH)

BUFFALO'S 30-YEAR AVERAGE PRECIPITATION IS 9.38 INCHES...AND
ROCHESTER'S 30-YEAR AVERAGE PRECIPITATION IS 8.15 INCHES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...TJP
MARINE...TJP
CLIMATE...
Hazardous weather outlook, May 19, 5:07 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT THU MAY 19 2011

NYZ001>008-010>014-019>021-085-200915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
507 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL RESULT IN LOCALLY
HEAVY RAINFALL AMOUNTS OF ONCE INCH OR MORE. THIS COULD CREATE A
POTENTIAL FOR LOCALIZED FLOODING FOR SMALLER CREEKS AND STREAMS
AND POORLY DRAINED AREAS...HOWEVER WIDESPREAD PROBLEMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY. IT
IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD
THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG
STORMS WILL DEVELOP...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY. IT
IS TOO EARLY TO TELL EXACTLY HOW STRONG OR WIDESPREAD
THUNDERSTORMS WILL BE...HOWEVER THERE IS A CHANCE THAT STRONG
STORMS WILL DEVELOP...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, May 19, 4:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
408 PM EDT THU MAY 19 2011

NYZ019-020-192100-
CATTARAUGUS NY-CHAUTAUQUA NY-
408 PM EDT THU MAY 19 2011

...HEAVY RAIN IMPACTING THE AREA...

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES
  SOUTHEAST OF FREDONIA TO 6 MILES SOUTHWEST OF CHAUTAUQUA
  INSTITUTE...AND MOVING NORTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE HEAVY RAIN INCLUDE...
  CHAUTAUQUA INSTITUTE AND SINCLAIRVILLE...
  MAYVILLE...
  SOUTH DAYTON...
  STOCKTON AND CASSADAGA...

THESE STORMS HAVE THE POTENTIAL TO CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS.

LAT...LON 4231 7967 4235 7961 4238 7953 4244 7943
      4253 7903 4221 7890 4204 7965 4228 7975

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:09 PM EDTAreal Flood AdvisoryBUFCayuga, Oswego3 hr
May 19, 1:17 PM EDTAreal Flood AdvisoryBUFAllegany, Livingston, Wyoming3 hr
May 19, 4:18 PM EDTSpecial Weather StatementBUFOntario57 min
May 19, 4:38 PM EDTSpecial Weather StatementBUFOntario52 min
May 19, 4:54 PM EDTAreal Flood AdvisoryBUFOntario115 min
May 19, 5:05 PM EDTSpecial Weather StatementBUFCattaraugus55 min
May 19, 5:21 PM EDTFlash Flood WarningBUFCattaraugus3 hr

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.